Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue and Fuzeon (T20)
Jul 13, 2003

Dr. Bob, Over the last several years, I have watched my partner of 3 years gradually decline from a working person with HIV, to having to quit his job when his status was changed to "AIDS". The last year has been especially difficult. Things have declined to a point that his doctor stated that he is one of her "most difficult patients." She is literally to the point where she doesn't know what to do anymore. He is resistant to every HIV med that he has been prescribed (since '95). He became extremely fatigued in the last year...hospitalized once because he blacked out in a restaurant...Anemia was thought to be the cause, and Procrit was prescribed for about 3 months. Later she added Testoderm patch. Fatigue continued to get worse. He has lost close to 25 pounds. During this time (last year) I had been surfing the web hoping to some something promising for him. Last year, I ran across an article on Fuzeon (T20) while it was still in the trial stages...It looked as though this may be the secret key to turn my partner around. (T-cells at 32). After praying almost every night, it finally happened. The FDA approved it for use (March 2003) and I was learning that even though it was approved, the chances of actually getting the drug were next to impossible. Little did I know that his doctor had used his case last year in a conference, and had him added to Roche pharmaceuticals list as an eligible patient. A month ago, it happened. HE WAS APPROVED TO GET THE FUZEON!!!.

Needless to say, I was the happiest person on Earth. It was if my partner had won a lottery. 2 weeks ago, the Fuzeon arrived. He had no problems with injecting him self twice a day...everything seemed to be going well. No site reactions, or any other side effects that were listed as possible things for us to keep our eyes on. On about the 12 day, he felt feverish...Temperature was 102-104. I become very concerned, and called his doctor. She immediately had him admitted to the hospital. Days 3-9 there was still a high fever. The hospital had run numerous tests, pumped him up with Tylenol/Advil, and several bags of intravenous antibiotics a day. Still, they couldn't get the fever down, or determine the cause. Today, the doctor told him that she is going to discontinue the Fuzeon. She feels that it may be the cause. After all our hopes, now we find out that the one thing that had a possible chance of turning things around (even if a little), is going to be taken away. My partner has been a fighter for the past 10 years with this illness. Nothing was an obstacle. Now, it appears that he is going to give up on any possibility of getting better. The fatigue, the weight loss, and now, the drug we have been waiting for over a year, is taken from his regimen.

My question is this...Do you, or any of your colleagues have any knowledge of Fuzeon's side effects...most importantly, "uncontrollable fevers"???

Please tell me there is something that may still offer us both hope.

Sincerely, A Friend in Florida

Response from Dr. Frascino

Hello Friend in Florida,

I'm sorry to hear about the challenges you and your partner are having to deal with. Fuzeon is indeed new, and consequently, our experience with the drug is somewhat limited. I have not personally seen "uncontrollable fevers" with T-20, but that doesn't mean it's not possible. "Drug fever" can occur with many agents. Did your partner's fevers subside quickly off the drug? If there is a question about this being the cause, you could consider re-challenging him with the drug. If Fuzeon was the cause, the fevers would stop when he's off drug, and promptly recur when the drug is reintroduced.

Since your partner has a T-cell count of only 32, he is susceptible to many opportunistic infections, which can cause significant fever. In light of his weight loss, fatigue, and past history of anemia, I would particularly be concerned about MAC. This can, at times, be difficult to diagnose. Certainly CMV and a wide variety of other opportunistic infections and malignancies also need to be considered. If your partner's doctor really "doesn't know what to do anymore," then maybe it's time for a second opinion from another HIV/AIDS specialist.

Let's assume a worst-case scenario: Fuzeon is the cause. What about enrolling your partner in a clinical trial of one of the new experimental drugs? You may have to go to a medical center for this. Are there things out there that still offer you both hope? Absolutely. Your partner is losing weight and he's fatigued. You need to find out why. It seems to me there is a chance something, in addition to HIV, is contributing to your partner's deterioration. Be aggressive in pushing for a very thorough evaluation, or even a second opinion.

Keep me posted. Good luck.

Dr. Bob


Previous
Chronic ITP - Bone Marrow Test??
Next
HEY ANYONE WAITING FOR A RESPONSE FROM DR. BOB: READ THIS!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement